MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON #4 CR INSERT 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON #4 CR INSERT 11MM; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Model Number 5530-P-411
Medical Device Problem Codes Fracture (1260); Naturally Worn (2988)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 12/12/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
If additional information is received, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
It was reported that the patient's right knee was revised due to failure of the poly insert (reported as having been worn completely through).The 4x11 cr poly insert was revised to a 4x11 x3 cr poly insert.Rep reported he has additional images and the explant for return, and confirmed that no further information will be available.
 
Event or Problem Description
 
Additional Manufacturer Narrative
An event regarding crack/fracture involving a triathlon insert was reported.The event was confirmed through product evaluation.Method & results: product evaluation and results: visual inspection of the returned device noted the following: the posterior portion of the medial condyle had fractured from the main body of the insert.The damage present on the articulating surface is consistent with burnishing, scratching, and third body indentations; these are common damage modes of uhmwpe.The posterior portion of the medial condyle was worn and had fractured.The fracture morphology is consistent with an overload fracture.Material analysis of the returned device indicated the following: the damage on the articulating surface of the insert was consistent with burnishing,scratching, delamination, and third body indentations; which are common damage modes ofuhmwpe.The posterior portion of the medial condyle was worn and had fractured in overload.Based on the given information, no identifiable materials or manufacturing discrepancieswere observed on the surfaces examined.Medical records received and evaluation: a review of the provided medical records by a clinical consultant stated the following comment: "re pi (b)(6) which represents a female patient, dob (b)(6) 1960 described as 65 inches tall and weighing 371 pounds.She underwent a tka on approximately (b)(6) 2007 which was revised on (b)(6) 2019.The event description states: "right knee was revised due to failure of poly insert reported as "worn completely through".A 4/11 cr insert was revised to a 4/11 x3 cr poly." undated x-ray ap and lateral right knee demonstrates a cemented cr tka, well fixed components , reduced with the medial joint space narrower than the lateral.No clinical or pmh, no operative reports and no examination of the explanted component.In this morbidly obese patient, 13 years after tka, some poly wear in not unexpected, particularly if alignment and soft tissue balance is not optimal.No determination of the cause of the described event description can be made based on only 2 undated x-rays of the tka." product history review: a review of the device manufacturing records indicate that all devices accepted into final stock were free from discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: given the review of the material analysis report and comments provided by the clinical consultant, there is evidence that the fracture was likely caused by overload condition due to the patient factors as described.However, this could not be definitive because insufficient information was provided.Further information such as pathology reports, pre- and post-operative x-rays and the primary operative report as well as patient history and follow-up notes are needed to complete the investigation for determining root cause.No further investigation for this event is possible at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
TRIATHLON #4 CR INSERT 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, C
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key9569768
Report Number0002249697-2020-00068
Device Sequence Number374569
Product Code MBH
UDI-Device Identifier07613327041781
UDI-Public07613327041781
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/07/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2011
Device Model Number5530-P-411
Device Catalogue Number5530P411
Device Lot NumberLY884
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2020
Initial Date Received by Manufacturer 12/12/2019
Supplement Date Received by Manufacturer03/11/2020
Initial Report FDA Received Date01/09/2020
Supplement Report FDA Received Date04/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient Weight168